| Model Number |
400SMTXSFT3H08 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
05/21/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pericallosal artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using other smart coils.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 137.0 cm from the proximal end.The pusher assembly had additional kinks throughout its length.The pusher assembly was fractured approximately 138.5 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was detached from its pusher assembly inside its introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.Further evaluation revealed that the pusher assembly was fractured, and the embolization coil was detached.If the pusher assembly mid-joint is proximal to the introducer sheath friction lock, resistance may be encountered upon advancement, and the smart coil may not advance within its introducer sheath.If the device is forcefully advanced against this resistance, damage such as a kink and subsequent fracture may occur, resulting in a detached coil.Further evaluation of the returned smart coil revealed multiple kinks in the pusher assembly throughout its length.This damage was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.